Hail, Meade
- When
- May 8, 3:28 PM CST
- Where
- Meade County, 7.31 mi SSE of Fowler Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.290, -100.110
A second day of severe weather moved across the area. An upper level wind maximum entered the high plains as deep moisture and strong heating persisted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A second day of severe weather moved across the area. An upper level wind maximum entered the high plains as deep moisture and strong heating persisted. Thunderstorms erupted during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 8, 12:22 PM CST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 122 PM CDT WED MAY 8 2013 ...UPDATED SHORT TERM AND LONG TERM SECTIONS... .SYNOPSIS... ISSUED AT 1156 AM CDT WED MAY 8 2013 WATER VAPOR LOOPS SHOWED A MID LEVEL CYCLONE CENTERED OVER THE FOUR CORNERS AS OF LATE MORNING. A MID LEVEL POTENTIAL VORTICITY ANOMALY WAS ELLIPTICAL IN ITS CONFIGURATION FROM FAR NORTHEAST ARIZONA THROUGH NORTHERN NEW MEXICO INTO SOUTH CENTRAL COLORADO. RAP ANALYSIS AND WATER VAPOR LOOP SUGGESTED THE GREATEST MID LEVEL ASCENT WAS OCCURRING OVER THE SANGRES OF FAR SOUTH CENTRAL COLORADO AND NORTH CENTRAL NEW MEXICO. LIGHTNING STRIKES AS OF 1615 UTC WERE CLUSTERED ALONG THE FRONT RANGE IN THE PUEBLO VICINITY. 850MB UPPER AIR ANALYSIS SHOWED DEEPEST MOISTURE ACROSS WEST TEXAS WITH AN AXIS OF +13 TO +15C DEWPOINTS FROM MIDLAND TO AMARILLO. THIS MOISTURE WAS MIXING DOWN TO THE SURFACE WITH 58 TO 60F DEWPOINTS OBSERVED FROM WEST TEXAS THROUGH FAR SOUTHWEST OKLAHOMA. A SMALL MESOSCALE CONVECTIVE SYSTEM (MCS) DEPARTED SOUTH CENTRAL/SOUTHEAST KANSAS EARLY THIS MORNING AND LEFT AN OUTFLOW BOUNDARY ACROSS NORTHERN OKLAHOMA. WINDS WERE OUT OF THE DUE EAST NORTH OF THE BOUNDARY WITH DEWPOINTS IN THE 54 TO 57F RANGE ON THE COOL SIDE OF THE OUTFLOW BOUNDARY. THE OUTFLOW BOUNDARY LOST ITS DEFINITION FARTHER WEST...BUT COULD STILL BE FOLLOWED UP TO THE EXTREME NORTHEASTERN TEXAS PANHANDLE. AS OF 16Z...THE STRONGEST SURFACE-BASED CONVERGENCE WAS ALONG THE WESTERN PORTION OF THE OUTFLOW BOUNDARY WHERE IT MET A DEVELOPING DRYLINE...SOMEWHERE IN THE GLAZIER, TX TO SHATTUCK, OK VICINITY. THE SYNOPTIC SURFACE LOW WAS LOCATED NEAR GUYMON, OK AND A NEBULOUS TROUGH AXIS EXTENDED NORTH-NORTHEAST OF THIS LOW THROUGH WEST-CENTRAL KANSAS. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 120 PM CDT WED MAY 8 2013 TONIGHT: SEVERE WEATHER EVENT IS THE MAIN FOCUS OF THE FORECAST. THE STRONGEST ASCENT TIED TO THE NOSE OF THE MID LEVEL POTENTIAL ANOMALY...WILL APPROACH SOUTHWEST KANSAS DURING THE PEAK HEATING OF THE DAY. THE OUTFLOW BOUNDARY MENTIONED IN THE SYNOPSIS SECTION WILL CONTINUE TO SLOWLY DISSOLVE AS THE LOWER TROPOSPHERIC FLOW RESPONDS TO THE SYNOPTIC LOW OVER THE OKLAHOMA PANHANDLE. THE NARROW CHANNEL OF UPPER 50S TO NEAR 60 DEWPOINTS WILL ADVECT NORTHWESTWARD INTO SOUTHWEST KANSAS. STORMS OVER SOUTHEASTERN COLORADO WILL CONTINUE TO EXPAND EASTWARD THIS AFTERNOON...AND WHEN IT BEGINS TO INTERACT WITH THE MID TO UPPER 50S DEWPOINTS...SEVERE STORMS WILL BECOME MORE OF AN ISSUE. THERE ARE SEVERAL AREAS WHERE SEVERE STORMS MAY DEVELOP AS SMALL AREAS OF CONVERGENCE DEVELOP CLOSE TO THE SURFACE LOW. ALL SHORT TERM MODELS SHOW AN IMPRESSIVE AMOUNT OF CONVECTIVE ACTIVITY IN THE 00-06Z TIME FRAME THIS EVENING. AS FAR AS THREATS GO...THE BEST TORNADO POTENTIAL WILL BE ACROSS SOUTH-CENTRAL KANSAS...AND ESPECIALLY IN THE 00Z TO 03Z TIME FRAME WHEN 0-1KM AGL SHEAR RAMPS UP SIGNIFICANTLY. HIGHER DEGREE OF MOISTURE CONTENT WITH SURFACE DEWPOINTS IN THE 58 TO 61F RANGE DUE TO CONVERGENCE WILL BE FOUND HERE. THIS SAME AREA...MAINLY SOUTHEAST OF AN ENGLEWOOD TO SAINT JOHN LINE...WILL ALSO SEE THE GREATEST THREAT FOR VERY LARGE HAIL TO AROUND TENNIS BALL OR BASEBALL SIZE. NORTH OF THIS LINE...LARGE HAIL TO 2 INCHES DIAMETER APPEARS QUITE POSSIBLE...BUT UPPER TROPOSPHERIC FLOW WILL BE A BIT WEAKER AND THERE WILL BE A LARGER CONCENTRATION OF STORMS SO VERY LARGE HAIL PRODUCTION DOES NOT LOOK QUITE AS IDEAL. THE AREA GENERALLY ALONG AND NORTH OF A LAKIN TO JETMORE TO LARNED LINE WILL SEE A HEAVY RAIN THREAT...AS ORIENTATION OF STORMS IN A WEST-SOUTHWEST TO EAST-NORTHEAST MANOR MAY PROMOTE TRAINING OF STORMS OVER THE SAME GENERAL LOCATIONS FOR A COUPLE OF HOURS. HAVE GONE AHEAD AND ADDED "HEAVY RAIN POSSIBLE" IN THE GRIDS FOR THIS PORTION OF THE DDC FORECAST AREA. A FAIRLY IMPRESSIVE MCS WILL LIKELY RESULT AFTER 04Z OR SO WITH A TRANSITION MORE TO A STRONG/DAMAGING WIND THREAT AS ONE OR TWO BOW SEGMENTS MAY EVOLVE. THURSDAY: COOL, YET STILL MOIST NORTHEAST WINDS WILL PREVAIL ACROSS THE REGION THURSDAY. WE SHOULD SEE SOME FILTERED INSOLATION ALLOWING TEMPERATURES TO REACH THE UPPER 60S TO PERHAPS LOWER 70S...ALLOWING FOR REGENERATION OF SOME SHOWERS AND SOME ISOLATED THUNDER IN THE AFTERNOON DUE TO A RATHER COOL (AND SOMEWHAT MOIST) MID LEVEL ENVIRONMENT. WILL MAINTAIN THE CHANCE POPS ACROSS THE WHOLE SOUTHWEST KANSAS REGION FOR THE DAY THURSDAY AS A RESULT. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 120 PM CDT WED MAY 8 2013 THE PERIOD FROM THURSDAY MORNING THROUGH FRIDAY APPEARS CLOUDY AND CLIMATOLOGICALLY NEAR NORMAL, WITH WEAKLY UPSLOPE NORTHEASTERLY SURFACE WINDS. THE GFS AND ECMWF SHOW MOIST 850 MB FIELDS SUGGESTIVE OF WIDESPREAD STRATUS THAT ONLY SLOWLY ERODES ACROSS WESTERN KANSAS ON FRIDAY. THE WARMEST OF MODEL SOLUTIONS ALLOW LOW 70'S WHICH IS CLIMATOLOGICALLY NORMAL FOR THIS TIMEFRAME. DEPENDING ON THE EXTENSIVENESS OF CLOUDINESS, TEMPERATURES COULD RANGE ANYWHERE FROM THE MID 60'S TO MID 70'S. THE UPPER POLAR LOW OVER CENTRAL CANADA WILL THEN TRACK SOUTHEAST TO SOUTH OF HUDSON BAY, AS AN UPPER LEVEL RIDGE BEGINS TO DOMINATE THE WESTERN PLAINS. THIS WILL LIKELY MARK THE BEGINNING OF A WARMER AND DRIER PERIOD WHICH SHOULD LAST TOUGH MUCH OF THE WEEK BARRING ANY ISOLATED CONVECTIVE EVENTS. ISOLATED CONVECTION IS POSSIBLE SATURDAY AS THE SURFACE FRONT PUSHES THROUGH THE REGION. ANY CONVECTION WOULD BE DUE TO CONDITIONAL INSTABILITY AND SURFACE CONVERGENCE, AND WOULD BE PURELY DIURNALLY DRIVEN. SURFACE HIGH PRESSURE WILL BECOME ESTABLISHED ACROSS THE CENTRAL PLAINS BY SATURDAY NIGHT. AN UPPER LEVEL JET WILL BECOME FOCUSED ZONALLY ACROSS SOUTHERN CANADA BY EARLY NEXT WEEK. MEANWHILE, UPPER LOW PRESSURE WILL SLOWLY EVOLVE FROM THE DESERT SOUTHWEST INTO THE SOUTHERN PLAINS THROUGH MID WEEK. THIS PATTERN COULD ALLOW OPPORTUNITIES FOR ISOLATED TO WIDELY SCATTERED CONVECTION FROM HIGH TERRAIN SURFACE HEATING OVER EASTERN COLORADO, CLOSE TO FAR WESTERN KANSAS. AN 850 MB TO 700 MB LEVEL BAROCLINIC ZONE ASSOCIATED WITH THE UPPER LOW ACROSS NEBRASKA KANSAS COULD ALSO BE A FAVORED FOCUS FOR MORE WIDESPREAD CONVECTION BY WEDNESDAY OR WEDNESDAY NIGHT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1156 AM CDT WED MAY 8 2013 NUMEROUS STRONG TO SEVERE THUNDERSTORMS WILL BE IMPACTING AVIATION INTEREST FROM LATE THIS AFTERNOON THROUGH MUCH OF THE EVENING THROUGH MIDNIGHT. TIMING OF THE INDIVIDUAL STORMS IMPACTING TERMINALS CAN ONLY BE HANDLED IN THE ONE TO THREE HOUR NEAR TERM FORECAST...BUT FOR THE 18Z TAF...WILL TRY TO NARROW DOWN A THREE HOUR WINDOW OF THE BEST TIME FRAME FOR STRONGEST STORMS REDUCING VISIBILITY AND CEILING. AFTER MIDNIGHT...CONDITIONS SHOULD IMPROVE WITH THUNDERSTORMS EXITING THE REGION...BUT THERE WILL STILL PROBABLY BE A FEW HOURS OF MVFR OR IFR CEILINGS AFTER MIDNIGHT IN THE COOLER, YET STILL MOIST AIRMASS. WINDS WILL BE NORTHEAST AFTER THE THUNDERSTORM EVENT FOR THE REMAINDER OF THE NIGHT INTO THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 65 48 65 / 60 30 20 10 GCK 52 66 47 65 / 80 30 20 10 EHA 51 66 49 66 / 40 40 30 10 LBL 53 68 49 67 / 20 40 30 10 HYS 55 66 49 66 / 90 30 20 10 P28 59 73 54 68 / 80 40 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...RUSSELL AVIATION...UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT WED MAY 8 2013 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 510 AM CDT WED MAY 8 2013 /410 AM MDT WED MAY 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE ARE FORECAST TO DEVELOP THIS AFTERNOON AND EVENING WITH SOME SEVERE STORMS EXPECTED. A FEW OF THE STORMS COULD PRODUCE HAIL UP TO THE SIZE OF BASEBALLS OVER SOUTH CENTRAL KANSAS, WITH QUARTER TO GOLFBALL SIZE HAIL POSSIBLE FARTHER NORTH AND WEST. AN ISOLATED TORNADO COULD ALSO DEVELOP TOWARD CENTRAL KANSAS ALONG A WARM FRONT. THE SEVERE THREAT WILL CONTINUE EARLY THIS EVENING BEFORE DIMINISHING BY LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN ON THURSDAY BUT THE CHANCE FOR SEVERE WEATHER FROM THESE STORMS WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED OVER SOUTHWEST AND INTO CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT WED MAY 8 2013
KSZ061-082215-
HAMILTON-
314 PM MDT WED MAY 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES WEST OF
HORACE TO 7 MILES WEST OF HOLLY...OR ALONG A LINE EXTENDING FROM 23
MILES WEST OF TRIBUNE TO 13 MILES WEST OF COOLIDGE...MOVING EAST AT
30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN HAMILTON COUNTY...INCLUDING THE CITIES OF COOLIDGE AND
SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3792 10205 3820 10205 3826 10205 3827 10204
3827 10157 3775 10168 3786 10205
TIME...MOT...LOC 2114Z 279DEG 26KT 3851 10217 3802 10223
UMSCHEIDThe Dodge City radar (KDDC), 54 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
33 hail, 20 thunderstorm wind, 2 tornado. Local standard time, as filed.
Winds were estimated to be 70 MPH.
A semi was blown off the road on the east side of Ulysses.
A garage roof was blown off by the high winds.
An unknown number of power poles were blown down by high wind.
The hail ranged in size from quarters to golf balls.
Tree limbs 4 inches in diameter were blown down by the high wind.
An observer reported 2 tornadoes.
An observer reported 2 tornadoes.
The hail piled up to 2 inches in depth.
Powerl lines were blown down at the intersection of Mary Street and Farmland Road.
East winds estimated to be 70 MPH destroyed a shed.
Winds were estimated to be 60 MPH.
An irrigation was blown across the highway.
Winds were estimated to be 60 MPH.
Winds of 60 to 70 MPH blew down two to three inch diameter tree branches at the GCCC.
Several mobile homes near 950 N Jenny Barker Road lost roofs and had siding blown off by high winds. Power poles were blown down for a mile stretch along Highway 156.
Winds were estimated to be 70 MPH.
Winds were estimated to be 65 MPH.
Six power poles were snapped off along L Road between 150th and 160th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457593, 457645, 457594, 457595, 457600, 457601, 457646, 457603, 457613, 457643, 457647, 457619, 457648, 457620, 457621, 457622, 457623, 457624, 457579, 457649, 457651, 457661, 457586, 457625, 457626, 457632, 457652, 457653, 457628, 457629, 457642, 457654, 457655, 457638, 457585, 457587, 457631, 457633, 457634, 457588, and more.